Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 1, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jan 10, 2022, 2:34 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 11, 2022, 1:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2022, 2:34 PM PST (22:34 UTC)
- In effect from
- Jan 11, 2022, 1:00 AM PST
- Expired
- Jan 11, 2022, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WHUS46 KMFR 102234 CFWMFR Coastal Hazard Message National Weather Service Medford OR 234 PM PST Mon Jan 10 2022 ORZ021-022-111700- /O.NEW.KMFR.BH.S.0001.220111T0900Z-220111T1700Z/ South Central Oregon Coast-Curry County Coast- 234 PM PST Mon Jan 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM to 9 AM PST TUESDAY... * WHAT...Higher threat for sneaker waves expected. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...From 1 AM to 9 AM PST Tuesday. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Sneaker waves have the ability to run farther up the beach than usual. The sneaker wave threat is highest during high tide Tuesday morning, around 6 am PST. Waves will gradually lower as the tide goes out by Tuesday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 10, 9:58 AM PST, 4 hours 36 minutes earlier.
Area forecast discussion, Jan 10, 9:58 AM PST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
958 AM PST Mon Jan 10 2022
.DISCUSSION...The forecast has been updated to expand coverage of
a slight chance to chance mention of very light precipitation,
mainly this morning and mainly across southwest Oregon into
northern Klamath County. There have been many reports of around
0.01 to 0.03 inches to the west and north of Jackson County.
A very weak front will dissipate as it moves inland today. A warm
front will brush our coast late tonight into Tuesday morning with
a slight chance of very light coastal showers. Another slightly
stronger front is expected late Wednesday evening into Thursday
with perhaps up to a tenth of an inch for our coastal counties,
and a measureable amount for southwest Oregon into northern
Klamath and far northwest Siskiyou Counties. The snow level with
this minor event is expected to be around 5500 feet. Otherwise,
high pressure will likely be in control during the next week.
&&
.AVIATION...10/18Z TAFs...Some weak showers will continue to move
onshore through the TAF period, causing patchy light rain along and
near the coast and, some snow flurries across the Oregon Cascades.
Otherwise, VFR conditions are expected to prevail.
Tonight into Tuesday morning a mix of mid and high level clouds are
likely to limit or even prevent fog and low cloud formation,
especially the further north and west one goes on the Oregon west
side. ~BTL/Miles
&&
.MARINE...Updated 930 AM PST Monday, 10 January 2022...
Southerly winds combined with steep wind waves and westerly swell
will bring conditions hazardous to small craft the coastal waters
area today. An area of very steep seas is also likely beyond 10 NM
of the coast during the daylight hours today. Longer period westerly
swell will build tonight and then peak combined seas in the 12 to 15
foot range Tuesday continuing advisory level conditions. Southerly
winds with high and steep seas are then likely to continue into
Thursday. Thursday afternoon into Friday steep seas are also likely
as thermal trough conditions bring a period of gusty northerlies
which may continue through the weekend. ~BTL/Miles
&&
.PREV DISCUSSION... /Issued 410 AM PST Mon Jan 10 2022/
DISCUSSION...Upper level ridging will remain over the forecast
area, keeping mostly quiet weather in place for at least the next
week, with a few exceptions. Overall, expect daytime temperatures
to generally trend about 5 to 10 degrees above normal for this
time of year, although nightime lows will likely trend at or
below normal due to radiational cooling provided by mostly clear
skies, and for some areas, persistent snowpack. Valley fog and
freezing fog will be common, but may be limited by the drier area
we expect to see over the coming days. Valley inversions will be
strong, with air likely becoming stagnant beneath them. Air
quality will be a concern throughout this week and into the next.
Although ridging will be the primary feature overhead, a very
large upper level trough resides to our west, centered along the
Aleutian Islands but coverage a significant swatch of the north
central and northeastern Pacific. A few waves are expected to exit
the trough and attempt to push into the West Coast, but will have
great difficulty making it very far inland due to the resilient,
unmoving ridge already here.
The first of these waves is expected today, and is in fact
already producing a few showers just offshore as the trough moves
from southwest to northeast within the prevailing Westerlies. The
feature is likely to ride up and over the ridge, preventing it
from making any real progress inland. As moisture and energy will
be sin short supply, showers are likely to remain primarily along
and west of the coastal mountain ranges today, although some light
rain is possible within the Umpqua basin and the Cascades north
of Crater Lake due to upslope flow and very weak lift. A few
additional waves will follow the first tonight through Tuesday
night, but will remain much farther offshore, providing little if
any precipitation to even the nearshore coastal waters.
A more robust wave then approaches the coast during the latter
half of Wedensday, and should be able to make slightly better
progress inland, although even this progress will be limited
significantly. Precipitation chances begin at the coast late
Wednesday afternoon, then spread to areas along and west of the
Cascades overnight (with the exception of the upper Rogue Valley
and northern California). With the ridge only giving way
slightly, the parent surface low remaining well to our north in
the Canadian maritimes, and the trough itself cut off from
sufficient moisture flow, the front will have little support.
Therefore, precipitation is likely to remain relegated to the
Cascades and the West Side.
Once the front passes and precipitation chances end Thursday
morning, surface high pressure will take up station to the east
of the Cascades, while a thermal trough develops along the coast.
The result will be easterly offshore winds, providing their
typical drying and warming trend to much of the area through the
weekend. This pattern invariably results in strong valley
inversions, especially this time of year, and more valley fog is
possible as the warm, dry winds are likely to just flow over the
top, having little influence on the trapped air below. Little
change is expected heading into early next week, with all model
trends pointing to a continuation of the current pattern. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...
Small Craft Advisory until 10 AM PST Wednesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST this afternoon for
PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:01 AM PST | Small Craft Advisory | MFR | 70 hr | |
| Jan 10, 3:01 AM PST | Hazardous Seas Warning | MFR | 13 hr |
Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.